Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this special weather statement at Aug 18, 2021, 10:37 AM MST. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 10:37 AM MST (17:37 UTC)
- Expired
- Aug 18, 2021, 11:15 AM MST
- In force
- 38 min
- Issued by
- NWS Flagstaff, AZ
- Hail
- 0.50 in
- Wind
- 40
The radar
The Flagstaff radar (KFSX), 48 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
647
WWUS85 KFGZ 181737
SPSFGZ
Special Weather Statement
National Weather Service Flagstaff AZ
1037 AM MST Wed Aug 18 2021
AZZ008-015-016-037-038-181815-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
1037 AM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of I-17 south of Munds
Park through 1115 AM MST...
At 1035 AM MST, Doppler radar was tracking a strong thunderstorm near
Village At Oak Creek, or 7 miles southeast of Sedona, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Yavapai and
Coconino Counties.
This includes Interstate 17 between mile markers 304 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3472 11167 3476 11175 3483 11176 3497 11159
3481 11145
TIME...MOT...LOC 1735Z 234DEG 8KT 3480 11168
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
ELWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:55 AM MST, 7 hours 42 minutes earlier.
Area forecast discussion, Aug 18, 2:55 AM MST, 7 hours 42 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 255 AM MST Wed Aug 18 2021 .SYNOPSIS...Scattered showers and thunderstorms develop this morning south of I-40, then becoming more widespread during the afternoon and evening across northern Arizona. Flash flooding will be possible in areas of heavy rainfall. Drier conditions are expected Thursday through the weekend. Cooler temperatures are also expected through the rest of the week. && .DISCUSSION...A few isolated showers have begun to develop over the lower elevations south of the Mogollon Rim. This activity is expected to continue to increase in coverage through this morning. Heavy rainfall is expected to lead to a few localized areas of flash flooding this morning over Gila County. Showers and thunderstorms are expected to increase in coverage this afternoon and into the evening, especially for areas along and north of the Mogollon Rim. With increased moisture in place once again and many areas saturated from heavy rainfall yesterday, an enhanced threat of flash flooding remains over portions of central and northwester Arizona. The Flash Flood Watch has been extended as a result to include areas along the Mogollon Rim northwestward into the Coconino and Kaibab Plateau where HREF guidance continues to indicate the greatest potential for heavy rainfall. While flash flooding will be the primary threat this afternoon, a few strong to severe storms are also possible with the potential to produce large hail and damaging winds. Longwave trough continues to move into the Intermountain West today, with the center of the trough passing over Utah during the day Thursday. Breezy and cooler conditions are expected as a result today and again on Thursday. As the trough passes to the north, the monsoonal moisture in place gets swept away with dryer conditions expected in its wake Thursday and into the weekend. Shower and thunderstorm chances do remain over mainly in the high terrain of far northern Arizona near the Utah border Thursday and Friday. Dry conditions remain over much of the areas through the weekend. Though temperatures begin to warm slightly each day as heights rise from a ridge gradually building in from the east. Monsoonal moisture does begin to creep back into Arizona, especially over the eastern portions of the state, towards the first half of next week as the ridge builds. However, confidence in any widespread coverage of showers and thunderstorms is low at this point. && .AVIATION...For the 12Z package...MVFR ceilings this morning near and along the Mogollon Rim should dissipate after 14-15Z. Showers are expected to develop across central Arizona and spread north through the morning hours. More widespread showers and storms will develop area wide after 18Z. Isolated IFR in heavier storms with hail and gusty winds also possible. Outside of storm activity, mainly VFR conditions and southwest winds around 10-15 kts with gusts around 25 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms are expected again today. Large hail, localized flash flooding, and very gusty outflow winds will be the main hazards. Winds will also become breezy out of the southwest today with afternoon gusts around 30 mph. Much drier conditions are forecast Thursday with a continued chance for storms along the far northern zones. Friday through Sunday...Drier weather is expected through the weekend, with below normal temperatures and breezy southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening FOR AZZ004>007-009-012- 015-016-018-038. && PUBLIC...Humphreys AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 18, 9:19 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
919 AM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM FLASH FLOOD MT. ELDEN ESTATES AT LA 35.24N 111.64W
08/17/2021 COCONINO AZ COUNTY OFFICIAL
TREES, LOGS, AND OTHER DEBRIS ARE NOW IN THE
FLOW, WATER IS APPROXIMATELY 60-70’ WIDE
OVERTOPPING THE ROAD, AND DEPTH IS ABOUT 2.5
- 3 FEET.
&&
TMLocal storm report, Aug 18, 9:21 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
921 AM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM FLASH FLOOD LINDA VISTA DRIVE 35.22N 111.62W
08/17/2021 COCONINO AZ COUNTY OFFICIAL
WATER HAS OVERTOPPED ROADWAY WITH DEBRIS.
&&
TMLocal storm report, Aug 18, 9:23 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
923 AM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD DORTHA AVE. 35.22N 111.62W
08/17/2021 COCONINO AZ COUNTY OFFICIAL
WATER HAS OVERTOPPED THE BARRIERS AND
OVERTOPPED THE ROADS WITH GREATER THAN 1.5
FEET WATER DEPTH.
&&
TMLocal storm report, Aug 18, 9:27 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
927 AM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLASH FLOOD CEDAR AVE. AND WEST ST. 35.22N 111.62W
08/17/2021 COCONINO AZ COUNTY OFFICIAL
SIGNIFICANT FLOODING NEAR SAFEWAY. CEDAR
AVE. CLOSED BY THE CITY OF FLAGSTAFF.
&&
TMLocal storm report, Aug 18, 10:08 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1008 AM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 1 NW LEES FERRY 36.87N 111.59W
08/18/2021 COCONINO AZ MESONET
USGS GAGE FOR THE PARIA RIVER AT LEES FERRY
INDICATED A 4 FT. RISE BETWEEN 6AM-7AM.
&&
TMSpecial weather statement, Aug 18, 10:37 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1037 AM MST Wed Aug 18 2021
AZZ008-015-016-037-038-181815-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
1037 AM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of I-17 south of Munds
Park through 1115 AM MST...
At 1035 AM MST, Doppler radar was tracking a strong thunderstorm near
Village At Oak Creek, or 7 miles southeast of Sedona, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Yavapai and
Coconino Counties.
This includes Interstate 17 between mile markers 304 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3472 11167 3476 11175 3483 11176 3497 11159
3481 11145
TIME...MOT...LOC 1735Z 234DEG 8KT 3480 11168
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ELThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:02 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 6:23 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 17, 8:30 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 17, 8:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 17, 9:07 PM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 26 hr |
| Aug 17, 10:42 PM MST | Flash Flood Warning | FGZ | Coconino | 11 hr |
| Aug 18, 8:43 AM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 18, 9:29 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 18, 9:44 AM MST | Flash Flood Warning | FGZ | Gila | 7 hr |
| Aug 18, 10:47 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 11:11 AM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 18, 11:54 AM MST | Special Weather Statement | FGZ | 36 min | |
| Aug 18, 12:01 PM MST | Special Weather Statement | FGZ | 44 min | |
| Aug 18, 12:07 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 18, 12:24 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 12:31 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 12:51 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 4 hr |
| Aug 18, 1:05 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 40 min |
| Aug 18, 1:09 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 18, 1:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 18, 1:47 PM MST | Flash Flood Warning | FGZ | Coconino | 118 min |
| Aug 18, 2:19 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Aug 18, 2:44 PM MST | Special Weather Statement | FGZ | Yavapai | 31 min |
| Aug 18, 2:52 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Aug 18, 3:32 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 18, 3:45 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 18, 4:12 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.